Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 128, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 29, 2004, 2:37 PM EDT for Herkimer County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 2:37 PM EDT (18:37 UTC)
- Expired
- Aug 29, 2004, 3:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Herkimer County, NY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 291837 SVRALY NYC043-291930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 236 PM EDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HERKIMER COUNTY IN EASTERN NEW YORK * UNTIL 330 PM EDT * AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTHWOOD...OR ABOUT 6 MILES NORTH OF HINCKLEY...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH WILMURT BY 245 PM EDT ATWELL AND 6 MILES SOUTHEAST OF WOLF LAKE LANDING BY 305 PM EDT FIRST LAKE AND HERKIMER LANDING BY 315 PM EDT HAIL UP TO THREE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED IN POINT ROCK ONEIDA COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4341 7528 4328 7511 4353 7472 4369 7494 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:40 AM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 29, 11:40 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1140 AM EDT SUN AUG 29 2004 .SHORT TERM UPDATE... HAVE REDUCED THE CLOUD COVER LATE MORNING AND EARLY AFTERNOON... AND HAVE INCREASED THE AFTERNOON POPS FOR OUR SOUTHEASTERN ZONES TO INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS. LOOKS LIKE SOME AIR-MASS TYPE STORMS WILL POP UP AFTER THE SUN HEATS THE GROUND FOR A FEW HOURS. HAVE ADDED HAZE THROUGHT THIS EVENING AND FOG OVERNIGHT. TEMPS FROM PREVIOUS FORECAST LOOK GOOD. && .AVIATION... SCATTERED MVFR VISIBILITY IS LIKELY TO PERSIST DUE TO HAZE FROM A VERY HUMID AIRMASS. CLOUDS ARE EXPECTED TO DEVELOP IN THE WARM AIRMASS AND BUILD THIS AFTERNOON WITH WIDESPREAD MVFR TO IFR IN SHOWERS AND THUNDERSTORMS ESPECIALLY FROM THE MOHAWK VALLEY NORTH. SOUTH OF THE MOHAWK VALLEY THE CONVECTION WILL BE MORE ISOLATED...AND THUS CIRCUMNAVIGABLE...ALTHOUGH SOME MAY BE CONCENTRATED OVER THE CATSKILLS AND BERKSHIRES. CLOUD COVER WILL CONTINUE TO INCREASE THIS EVENING AS WARM AIR CONTINUES TO PRESS UP AGAINST THE FRONT TO OUR NORTHWEST. WIDESPREAD MVFR TO IFR CONDITIONS ARE EXPECTED TO DEVELOP THIS EVENING AND WORSEN OVERNIGHT AS FOG BEGINS TO SET IN. TOMORROW WILL PRETTY MUCH BE A REPEAT WITH SHOWERS AND THUNDERSTORMS EVEN MORE PREVALENT. && ************ PREVIOUS DISCUSSION FOLLOWS ******************** 130AM SUNDAY .SYNOPSIS... A STRONG UPPER LEVEL RIDGE OFF THE ATLANTIC COAST IS LIKELY TO GUIDE THE TROPICAL STORM ONSHORE OVER SOUTHEASTERN UNITED STATES. THE RIDGE BACKS OFF IN A COUPLE OF DAYS AND IT WOULD APPEAR THAT THIS SYSTEM WILL TURN OUT TO SEA SOUTH OF THE NORTHEASTERN UNITED STATES AND NOT HAVE A MAJOR IMPACT ON THE PRECIPITATION IN THE COUNTY WARNING AREA. THE AIR MASS OVER THE COUNTY WARNING AREA IS VERY UNSTABLE TODAY...WITH HIGH CONVECTIVE AVAILABLE POTENTIAL ENERGY. A QUASISTATIONARY FRONT LYING NEAR THE ST LAWRENCE VALLEY WILL PROVIDE A CONDUIT FOR A WAVE TO MOVE NORTHEAST DOWN THE VALLEY TODAY AND TONIGHT. THE DYNAMICS PROVIDED BY THIS WAVE WILL MAINLY IMPACT THE NORTHERN PORTION OF THE COUNTY WARNING AREA AND LOCATIONS NORTH OF THE COUNTY WARNING AREA TODAY AND TONIGHT. THE FRONT WILL FINALLY BEGIN TO MOVE SOUTHEAST ON MONDAY AND MONDAY NIGHT...AND IT APPEARS THAT THIS WILL BRING THE BEST BET OF PRECIPITATION TO THE SOUTHEASTERN ZONES FOR LATE MONDAY AND MONDAY NIGHT. PRIOR TO THAT...THE MOST WIDESPREAD THUNDERSTORMS WILL OCCUR TO THE NORTH AND WEST OF THE CAPITAL DISTRICT. WITH MORE HYDROSTATIC INSTABILITY AND SHEAR THAN YESTERDAY...IT WOULD SEEM THAT THE CHANCE OF SEVERE THUNDERSTORMS WOULD BE GREATER. THE INSTABILITY IS NOT FORECAST TO BE AS GREAT ON MONDAY...BUT STILL THUNDERSTORMS ARE LIKELY. A STRONG SHORT WAVE TROUGH MOVING IN FROM THE WEST LATE MONDAY NIGHT AND TUESDAY WILL TAKE THE MUGGIES OFF TO THE EAST AND LEAVE THE COUNTY WARNING AREA IN DRY WEATHER FOR MUCH OF...IF NOT THE ENTIRE BALANCE OF THE WEEK. && .SHORT TERM (TODAY THROUGH MONDAY NIGHT)... BASED ON THE FRONTAL LOCATION AND WAVE DEVELOPMENT...AND THE QUANTITATIVE PRECIPITATION FORECASTS OF THE VARIOUS MODELS WE WILL GO WITH THE HIGHEST PROBABILITY OF PRECIPITATION IN THE NORTHWESTERN ZONES TODAY AND TONIGHT...THEN SHIFT IT SOUTHEAST ON MONDAY AND MONDAY NIGHT. WITH THE MOST WIDESPREAD PRECIPITATION FORECAST TO OCCUR IN THE NORTH AND WEST TODAY...WE DECIDED TO WITH HIGHER VALUES FOR MAXIMUM TEMPERATURES AS SUGGESTED BY THE LATEST MODEL GUIDANCE. WE THOUGHT IT WOULD BE BEST TO GO WITH THE ETA MINIMUM TEMPERATURE GUIDANCE FOR TONIGHT...WITH SO MUCH JUICY AIR OVER THE REGION...AND A SOUTH BREEZE AND A GOOD DEAL OF CLOUDINESS FORECAST. ALL THE LATEST GUIDANCE POINTED TO HIGHER TEMPERATURES FOR MONDAY THAN PREVIOUSLY FORECAST...AND WE ACCEPTED THIS IDEA. WE WENT WITH THE NESTED GRID TEMPERATURES FOR MONDAY NIGHT...AS THEY MATCHED UP BETTER WITH THE MESOSCALE ETA MODEL FORECAST SOUNDINGS OVER ENTIRE COUNTY WARNING AREA THAN THE OTHER MODEL GUIDANCE. THE LATEST GUIDANCE GENERALLY FAVORED LIKELY PROBABILITIES IN THE NORTH AND WEST TODAY AND TONIGHT WITH CHANCE VALUES IN THE SOUTHEAST. THESE WERE SHIFTED SOUTHEAST MONDAY AND MONDAY NIGHT. THE AVIATION MODEL GUIDANCE WAS MUCH HIGHER OVER A BROADER PORTION OF THE COUNTY WARNING AREA FOR MONDAY NIGHT THAN OTHER GUIDANCE...REFLECTING THIS MODELS MERGING OF THE MOISTURE FROM THE TROPICAL SYSTEM WITH THE FRONTAL BAND COMING THROUGH THE AREA. WE DECIDED TO BE MORE RESTRICTIVE AND GO WITH LIKELY PROBABILITIES IN THE SOUTHEASTERN HALF OF THE COUNTY WARNING AREA AND CHANCE VALUES TO THE NORTHWEST. IT WAS NOTED THAT THE SEVERE STORMS PREDICTION CENTER HAS OUTLOOKED THE NORTHERN HALF OF OUR COUNTY WARNING AREA FOR POSSIBLE SEVERE WEATHER TODAY. WE WILL BE ISSUING A SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE THREAT. && .LONG TERM (TUESDAY THROUGH SATURDAY)... THERE DOESNT APPEAR TO BE MUCH CHALLENGE IN THIS FORECAST PERIOD. AN ANTICYCLONE IS FORECAST TO RESIDE OVER THE NORTHEASTERN UNITED STATES FOR MUCH OF THE PERIOD...SEEMINGLY ASSURING MAINLY DRY WEATHER. THE ETA AND AVIATION MODELS SUGGEST A SMALL CHANCE OF LINGERING PRECIPITATION EARLY TUESDAY...A BIT HIGHER THAN OUR PREVIOUS FORECAST. WE MAY INCLUDE A 30 PERCENT CHANCE IN THE SOUTHEASTERN ZONES AS IT MATCHES WELL WITH THE ADJACENT FORECAST OFFICES. IT WAS NOTED THAT THE UKMET MODEL WAS A BIT SLOWER THAN SOME OTHERS...AND HAD WHAT WAS LEFT OF THE TROPICAL SYSTEM NEAR EASTERN LONG ISLAND AT HOUR 12 UNIVERSAL COORDINATION TIME TUESDAY. EXCEPT FOR PERHAPS MAKING THE SLIGHT MODIFICATION TO THE PROBABILITY FORECAST FOR TUESDAY...WELL ONLY BE TWEAKING THE TEMPERATURES WITH THE LATEST GUIDANCE FOR THE BALANCE OF THE WEEK. THE LATEST CANADIAN ENSEMBLE PRODUCT WILL LIKELY BE GIVEN A GOOD LOOK BEFORE CREATING THE FORECAST FOR NEXT SUNDAY. && .AVIATION... LOTS OF FOG AND MIST AROUND THIS MORNING WITH WIDESPREAD MVFR TO OCCASIONALLY IFR CONDITIONS DUE TO VISIBILITY BEING THE MAIN PROBLEM. LOCAL IFR TO MVFR CEILINGS MAY FORM...ESPECIALLY IN THE LOWER HUDSON VALLEY BEFORE DAYBREAK. VISIBILITY WILL IMPROVE TO MAINLY VFR BY LATE THIS MORNING...AND ANY CEILINGS WILL BE AT VFR HEIGHTS BY LATE MORNING. HOWEVER...LOCAL IFR CONDITIONS...BOTH CEILINGS AND VISIBILITIES...ARE POSSIBLE THIS AFTERNOON IN HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS. THESE CONDITIONS WILL PERSIST INTO THIS EVENING...AND AFTER MIDNIGHT FOG AND MIST WILL BECOME MORE WIDESPREAD...WITH SHOWERS AND THUNDERSTORMS ISOLATED TO WIDELY SCATTERED OVER THE BULK OF THE COUNTY WARNING AREA. && .HYDROLOGY... THE RADAR PRECIPITATION ESTIMATES INDICATED A FEW SMALL AREAS OF 2 TO 3 INCHES ACROSS THE NORTHERN ZONES YESTERDAY...WITH A STRIP AVERAGING AROUND HALF AN INCH THROUGH THE MOHAWK VALLEY INTO SOUTHERN VERMONT. THE SOUTHEASTERN ZONES WERE WITHOUT RAINFALL. THE LATEST FLOOD GUIDANCE INDICATES IT WILL TAKE SEVERAL INCHES OF RAINFALL TO CAUSE ANY FLOODING. THE POTENTIAL EXISTS FOR LOCALLY VERY HEAVY RAINFALL TODAY IN THUNDERSTORMS. THE MOST WIDESPREAD PRECIPITATION IS LIKELY ACROSS THE NORTHWEST PORTION OF THE COUNTY WARNING AREA. ALL THIS WILL SLOWLY SHIFT SOUTHEAST WITH TIME. NO FLOODING IS ANTICIPATED THROUGH MONDAY NIGHT...BUT RADAR WILL HAVE TO BE MONITORED CLOSELY FOR HEAVY RAINERS DURING THIS PERIOD. FROM TUESDAY THROUGH THE BALANCE OF THE WEEK...THE THREAT OF FLOODING APPEARS TO BE NIL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SHORT TERM/LONG TERM...HEMMERICH AVIATION...HEMMERICH
Hazardous weather outlook, Aug 29, 5:05 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY...CORRECTED 505 AM EDT SUN AUG 29 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-301100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY THE SEVERE STORMS FORECAST CENTER HAS OUTLOOKED THE AREA FROM THE NORTHERN CATSKILLS...CAPITAL DISTRICT...AND SOUTHERN VERMONT NORTHWARD TO THE ADIRONDACKS AND LAKE GEORGE AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. ANY THUNDERSTORMS THAT BECOME SEVERE ARE MOST LIKELY TO OCCUR DURING THE AFTERNOON AND EVENING. MORE ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE BALANCE OF THE CATSKILL MOUNTAIN REGION EASTWARD INTO WESTERN NEW ENGLAND. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE IN THIS AREA AS WELL. VERY HEAVY RAIN MAY OCCUR LOCALLY WHICH MAY PRODUCE FLOODING IN POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:18 PM EDT | Severe Thunderstorm Warning | ALY | Warren | 27 min |
| Aug 29, 4:52 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 23 min |
| Aug 29, 5:13 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 32 min |
| Aug 29, 5:46 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 29 min |
| Aug 29, 7:28 PM EDT | Flash Flood Warning | ALY | Warren, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.